Economics at your fingertips  

Revisiting the bi-directional causality between debt and growth: Evidence from linear and nonlinear tests

Glauco De Vita, Emmanouil Trachanas and Yun Luo

Journal of International Money and Finance, 2018, vol. 83, issue C, 55-74

Abstract: We revisit the bi-directional causality between public debt and the rate of GDP growth for 10 EMU countries alongside the US, UK and Japan, over sample periods spanning from 1970 up to 2014 whilst accounting for the nonlinear properties of both the individual time series, and their relation in both directions. Our results indicate that the causal relation between debt and growth, in either direction, is weak at best. For most of the countries in our sample, we find no robust evidence of a long-run causal effect using bi-variate Granger causality tests. Bi-directional causality is detected only for Austria, while for France, Luxembourg and Portugal, causality runs solely from debt to growth, but the estimated effects are very small. In Finland, Spain and Italy, Granger causality (from growth to debt in the former two and debt to growth in Italy) appears to be present in the short-run. Our findings cannot be taken as evidence that a high level of public indebtedness is not risky for the economy or as invalidating hypotheses postulating effects in either direction in the relation between debt and growth.

Keywords: Public debt; Economic growth; Granger causality; Nonlinear causality; SYS-GMM (search for similar items in EconPapers)
JEL-codes: C22 F34 H63 O40 O57 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-03-31
Handle: RePEc:eee:jimfin:v:83:y:2018:i:c:p:55-74